Diabetes Library

What’s Diabetes?

Who Gets Diabetes?

Complications

Care

Reference

Diabetes Index







We are a safe place to discuss your personal health issues.


Sign up for free!



  Login:

  Password:



Sign up for free email!


Using an Asthma Inhaler
Using an Asthma Inhaler


(More Video)

Online learning resources for diabetes, asthma, hypertension, and nutrition.
Diabetes 101: Learn more about diabetes, managing your blood sugar levels, and your diet.
Diabetes 201: Learn more about diabetes, managing your blood sugars, and your diet.
Asthma 101: Learn more about asthma and dealing with shortness of breath.
Hypertension 101: Learn more about hypertension and managing your blood pressure.
Nutrition 101: Learn more about improving your nutrition and diet

"Not everything that is faced can be changed, but nothing can be changed until it is faced."
~James Baldwin

Help me learn about:
Google
Web savvyhealth.com

We welcome all suggestions. Please tell us how to make savvyHEALTH even better.


Diabetes Library: Complications

Hyperglycemic Emergencies: DKA and HONKC



Hyperglycemia (abnormally high blood sugar) can cause the emergency conditions hyperosmolar nonketotic coma (HONKC) associated with severe dehydration, and diabetic ketoacidosis (DKA) in which low insulin levels create an accumulation of ketone acids in the blood.

The symptoms of each of these diabetic emergencies, which resemble those of stroke or intoxication, can be markedly similar. If the victim is unconscious, determining the specific type of coma can be very difficult. If the victim is sweating profusely, he or she may be experiencing hypoglycemic shock. A fruity odor to the breath is a likely indicator of DKA.

DKA

Diabetic ketoacidosis (DKA) is a life-threatening emergency caused by severe insulin deficiency, with a mortality rate of approximately 5%. Without insulin, the body cannot utilize glucose for fuel. Therefore, the body begins to break down fat stores for energy to save the cells from starvation. A by-product of fat breakdown are "ketones" which make the blood acidic. This acidity wreaks havoc with the body’s healthy state, and can be life-threatening.

After a day or more of frequent urination (polyuria) and excessive thirst (polydipsia) associated with unusual fatigue, nausea and vomiting, the DKA patient commonly experiences a mental stupor that can progress to coma. The stuporous patient shows evidence of severe dehydration and a fruity breath odor. Abdominal pain can also be present in the absence of abdominal disease.

If a person with diabetes exhibits any of the above symptoms, emergency medical care should be sought immediately. If there is loss of consciousness, the airway must be cleared, and breathing and circulation should be monitored until help arrives.

DKA often presents as the first symptom of type 1 diabetes. It is often brought on by the increased insulin requirements of people with type 1 diabetes during infection, trauma, myocardial infarction (heart attack) or surgery. DKA can occur in people with type 2 diabetes, but less commonly. Diabetic ketoacidosis has recently been noted as a potential serious complication of insulin pump therapy, occurring in approximately one per 80 patient-months of treatment. While the insulin pump can prove extremely effective when utilized properly, pump leakage or failure increases the risk for DKA. Therefore, patients undergoing insulin pump therapy are strongly advised to monitor urine ketone measurements when they perform their regular blood glucose readings.

Treatment of DKA involves fluid replacement, insulin administration, and electrolyte (especially potassium) replacement in the Emergency Room, and subsequent monitoring in the Intensive Care Unit.

Hyperosmolar Nonketotic Coma (HONKC)

Hyperosmolar nonketotic coma is caused by severe hyperglycemia without excess ketone production, and with extreme dehydration. Occurring mainly in middle-aged or elderly patients with mild or occult type 2 diabetes, it is characterized by lethargy and confusion preceding the coma itself. Onset can be insidious, spanning days or weeks, with weakness, polyuria (frequent urination) and polydipsia (excessive thirst). Sometimes HONKC is precipitated by infection, heart attack, stroke, recent operation or specific medications, such as diazoxide, glucocorticoids, or phenytoin.

Saline fluid replacement is crucial in the treatment of HONKC. This alone may reduce the hyperglycemia to a manageable range. Insulin is also used to stabilize the blood glucose levels, and early potassium replacement helps restore healthy hydration levels.





Copyright © 2000-2022 savvyHEALTH.com. All rights reserved.





About savvyHEALTH | Privacy | Feedback | Home

http://www.savvyHEALTH.com/

All contents copyright © 1999-2022 savvyHEALTH, Inc. All rights reserved.

This internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health, you should always consult with a physician or other healthcare professional. Please review the Terms of Use before using this site. Your use of the site indicates your agreement to be bound by the Terms of Use.